Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 348, NWS Springfield, MO

October 10, 2019McDonald County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 10, 2019, 9:54 AM CDT for McDonald County, Newton County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2019, 9:54 AM CDT (14:54 UTC)
Expired
Oct 10, 2019, 10:45 AM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 101 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 10:11 AM CDTTSTM WND DMG4 Wnw Neosho, MODAMAGE SHED AND TREES. SHED HAD ROOF REMOVED. SOME TREES BLOWN DOWN. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 439 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
439 m²/s²
0-3 km storm-relative helicity
499 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

123 
WUUS53 KSGF 101454
SVRSGF
MOC119-145-101545-
/O.NEW.KSGF.SV.W.0348.191010T1454Z-191010T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
954 AM CDT Thu Oct 10 2019

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Newton County in southwestern Missouri...
  Northwestern McDonald County in southwestern Missouri...

* Until 1045 AM CDT.

* At 954 AM CDT, a severe thunderstorm was located near Seneca, or 14
  miles southwest of Neosho, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Neosho...                         Seneca...
  Granby...                         Goodman...
  Diamond...                        Newtonia...
  Wentworth...                      Stark City...
  Ritchey...                        Racine...

This includes Interstate 49 between mile markers 13 and 34.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3668 9462 3688 9462 3706 9441 3705 9406
      3689 9407 3664 9458
TIME...MOT...LOC 1454Z 229DEG 26KT 3676 9459 

HAIL...0.88IN
WIND...60MPH
 
$$

Burchfield
2 follow-up statements
290 
WWUS53 KSGF 101526
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1026 AM CDT Thu Oct 10 2019

MOC119-145-101545-
/O.CON.KSGF.SV.W.0348.000000T0000Z-191010T1545Z/
Newton MO-McDonald MO-
1026 AM CDT Thu Oct 10 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR NEWTON AND NORTHWESTERN MCDONALD COUNTIES...

At 1025 AM CDT, a severe thunderstorm was located over Neosho, 
moving northeast at 30 mph. Additional storms were also moving back 
through northwest McDonald county.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Neosho...                         Granby...
Goodman...                        Diamond...
Newtonia...                       Wentworth...
Stark City...                     Ritchey...

This includes Interstate 49 between mile markers 13 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3668 9462 3676 9462 3704 9439 3705 9406
      3689 9407 3664 9458
TIME...MOT...LOC 1525Z 240DEG 25KT 3687 9436 

HAIL...0.75IN
WIND...60MPH
 
$$

Burchfield
907 
WWUS53 KSGF 101545
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1045 AM CDT Thu Oct 10 2019

MOC119-145-101554-
/O.EXP.KSGF.SV.W.0348.000000T0000Z-191010T1545Z/
Newton MO-McDonald MO-
1045 AM CDT Thu Oct 10 2019

...THE SEVERE THUNDERSTORM WARNING FOR NEWTON AND NORTHWESTERN
MCDONALD COUNTIES WILL EXPIRE AT 1045 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3668 9462 3676 9462 3704 9439 3705 9406
      3689 9407 3664 9458
TIME...MOT...LOC 1544Z 229DEG 26KT 3695 9424 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 6:30 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Oct 10, 6:30 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
630 AM CDT Thu Oct 10 2019

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Thu Oct 10 2019

Looks like a potentially busy day today with severe thunderstorms
possible.

In the near term, elevated convection with some (mostly) small
hail potential. Strong low level flow will increase moisture into
the area with time while mid level lapse rates support 1000+ j/kg
mucape rooted fairly high around 750-800mb. Instability may
support some hail as it initially advects or develops over the
area prior to sunrise. Elevated scattered convection will shift
east into the rest of the area this morning.

Meanwhile, convection is expected to develop a strong cold front
as it moves into eastern KS/northeast OK late this morning, then
moves through our county warning area area from 21z/4pm today to
around 12z/7am Friday. The best chances for severe storms will be
in the afternoon and evening (prior to midnight) with moderate
instability and vertical shear profiles able to support all modes
of severe weather (wind/hail/tornadoes).

Discrete convection ahead of the front will be possible (in part
left over from morning elevated convection that eventually become
surfaced based in the afternoon), and then convection more tied to
the actual cold front that will develop and expand with afternoon
instability over our western counties. SPC expansion east with
storm risk looks good.

After midnight, weakening instability will limit severe storm
chances as the front moves through our eastern counties.

Overall general rainfall of one to two inches is expected and will
have to watch for higher amounts, but overall widespread higher
impact flooding potential doesn't look to justify a watch attm.

.LONG TERM...(Friday through Wednesday)
Issued at 300 AM CDT Thu Oct 10 2019

Friday-Saturday: Rain should push east of the area Friday with
well below normal temperatures. Diminishing winds, a clear sky,
and temperatures expected to fall into the low-mid 30s by
daybreak Saturday will likely lead to some degree of frost
potential.

Sunday-Monday: A large closed upper low centered over the Great
Lakes will shift slowly east with modest height rises over Central
Plains into MO with quiet/dry weather and moderating temperatures.

Monday night-Wednesday: Another frontal passage will bring
chances for some light rain/rain showers at some point late
Monday night into early Tuesday. Another sfc high will build into
the area for Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 623 AM CDT Thu Oct 10 2019

KSGF/KJLN/KBBG tafs: Periods of showers and thunderstorms will
occur ahead of a strong cold front that will move through the
region late in the taf period. Heavier showers will be more
numerous later in the period with mvfr/ifr conditions possible.
Ceilings will lower behind the front with mvfr/ifr ceilings more
common in the colder air. South to southeast winds will be gusty
with 30 kt gusts possible outside of thunderstorms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...DSA
Hazardous weather outlook, Oct 10, 4:34 AM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
434 AM CDT Thu Oct 10 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
434 AM CDT Thu Oct 10 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Scattered thunderstorms this morning will be capable of small
hail. Isolated stronger storms may produce up to one inch hail and
gusty winds.

Additional strong or severe thunderstorms are expected this
afternoon and evening along and ahead of a cold front. The overall
best chances for stronger storms will be from noon to midnight.
Large hail, damaging winds, and a limited risk for tornadoes will
be possible.

A brief period of heavy rainfall rates with thunderstorms will
lead to a limited flash flood risk.

Outside of thunderstorms, some areas could see general wind gusts
of 30 to 35 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Areas of frost will be possible Friday night and early Saturday
morning with low temperatures in the low to mid 30s. Low lying
sheltered areas of the Ozarks will have the greatest risk for
frost.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Special weather statement, Oct 10, 5:04 AM CDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Springfield MO
504 AM CDT Thu Oct 10 2019

KSZ097-101-101045-
Cherokee KS-Crawford KS-
504 AM CDT Thu Oct 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE AND
SOUTHEASTERN CRAWFORD COUNTIES UNTIL 545 AM CDT...

At 504 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oswego, moving northeast at 40 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Pittsburg...                      Frontenac...
Arma...                           Cherokee...
Weir...                           Sherman...
Mulberry...                       Scammon...
Chicopee...                       Mccune...
Franklin...                       West Mineral...
Roseland...                       Burgess...
Beulah...                         Croweburg...
Yale...                           Carona...
Hallowell...                      Sherwin...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3733 9507 3761 9462 3750 9461 3749 9462
      3728 9462 3714 9507
TIME...MOT...LOC 1004Z 239DEG 35KT 3722 9504

Wise
Special weather statement, Oct 10, 6:00 AM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Springfield MO
600 AM CDT Thu Oct 10 2019

MOZ066-077-101145-
Vernon MO-Barton MO-
600 AM CDT Thu Oct 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR BARTON AND SOUTHERN VERNON
COUNTIES UNTIL 645 AM CDT...

At 559 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mindenmines, or 10 miles northeast of Pittsburg, moving northeast at
40 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Prairie State Park...             Nevada...
Lamar...                          Liberal...
Sheldon...                        Mulberry...
Mindenmines...                    Montevallo...
Arcadia...                        Bronaugh...
Lamar Heights...                  Milo...
Irwin...                          Burgess...
Milford...                        Oakton...
Iantha...                         Oskaloosa...
Verdella...                       Hannon...

This includes Interstate 49 between mile markers 65 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3765 9462 3794 9407 3751 9408 3740 9462
TIME...MOT...LOC 1059Z 237DEG 33KT 3752 9456

Wise
Special weather statement, Oct 10, 9:17 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Springfield MO
917 AM CDT Thu Oct 10 2019

MOZ088-093-101-101500-
Jasper MO-Newton MO-McDonald MO-
917 AM CDT Thu Oct 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON...NORTHWESTERN MCDONALD
AND SOUTHEASTERN JASPER COUNTIES UNTIL 1000 AM CDT...

At 917 AM CDT, Doppler radar was tracking a strong thunderstorm near
Seneca, or 11 miles east of Miami, moving northeast at 60 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southeastern Joplin...            Carthage...
Neosho...                         Seneca...
Granby...                         Duquesne...
Sarcoxie...                       Duenweg...
Diamond...                        Loma Linda...
Leawood...                        Silver Creek...
Shoal Creek Drive...              Saginaw...
Fidelity...                       Newtonia...
Redings Mill...                   Wentworth...
Avilla...                         Grand Falls Plaza...

This includes the following highways...
 Interstate 44 between mile markers 2 and 32.
 Interstate 49 between mile markers 14 and 40.

LAT...LON 3699 9462 3729 9406 3693 9406 3665 9461
TIME...MOT...LOC 1417Z 231DEG 53KT 3683 9467

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 6:00 AM CDTSpecial Weather StatementSGFBarton45 min
Oct 10, 9:17 AM CDTSpecial Weather StatementSGFNewton43 min
Oct 10, 9:30 AM CDTFlash Flood WatchSGFBarry, Christian, Dade, Greene, Jasper, Lawrence and 5 more15 hr
Oct 10, 9:38 AM CDTRiver Flood WatchSGFCedar11 hr
Oct 10, 9:51 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, Jasper, Lawrence24 min
Oct 10, 10:24 AM CDTFlash Flood WarningSGFNewton6 hr
Oct 10, 10:47 AM CDTSpecial Weather StatementSGFNewton43 min
Oct 10, 4:55 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon50 min
Oct 10, 5:25 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark30 min
Oct 10, 5:45 PM CDTSpecial Weather StatementSGFSt. Clair45 min
Oct 10, 6:17 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.